Poor Absorption


#1

My sugars were running high so I checked my site.Tomorrow was supposed to be my day for a site change.I had hit a vein by the looks of it because I had some blood by the site.Could that cause poor absorption?


#2

That just happened to me last week (unfortunately twice.) It appeared as though some of the insulin was mixing with the blood and being pushed out of the site. A ul is a tiny amount! I think it would look like about 1/5 th of 1 drop and I’m sure if it doesn’t all go into the site, then some of the liquid probably evaporates pretty quickly.


#3

I don’t know the answer to this, Dee. I often hit a vein as well-- and sometime have no problem. My diabetes educator said that it shouldn’t be a problem.

A very non-scientific method that I use is to smell for insulin around the site. There is always a faint smell of insulin, but usually I get my husband to smell (as my nose doesn’t reach my usual infusion site location) and if there is a strong smell, then I guess that the insulin is not being absorbed well. BUT sometimes it is not being absorbed well for different reasons… this is just one time when I change the site right away.


#4

Poor absorption is frequently due to the presence of scar tissue beneath the skin’s surface. If you inject too often on the same body part then scar tissue can build up and eventually cause this problem. Rotating sites and using alternate body parts can prevent scar tissue. I had “no delivery” alarms on my pump in December and did not know the cause. It was not the sets so I called the pump company’s hotline. They talked to me for 20 minutes and told me to stop using my abdomen and give it a rest. I have had no problems since. I plan to let my upper abdomen, above my navel, rest for several months.

Richard